Flood, Clay
- When
- June 17, 9:01 AM CST to June 18, 9:00 AM CST
- Where
- Clay County, 1.17 mi NW of Rustad to 2.47 mi SSW of Comstock
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 46.740, -96.770
Due to the moist soils that still lingered from the spring flood, the heavy rains that fell from Havana, ND, to near Barnesville, MN, took a while to work into the local river systems. As water in the fields ran off, several roads were closed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Due to the moist soils that still lingered from the spring flood, the heavy rains that fell from Havana, ND, to near Barnesville, MN, took a while to work into the local river systems. As water in the fields ran off, several roads were closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 2:41 AM CST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 341 AM CDT WED JUN 17 2009 .DISCUSSION... THE MAIN CHALLENGE WILL BE CONVECTIVE CHANCES THROUGH FRIDAY. A STUBBORN UPPER LOW WILL CONTINUE TO ROTATE THROUGH THE REGION TODAY...AND A BAND OF ORGANIZED SHOWERS AND STORMS CONTINUES IN SE ND AND IS MOVING SLOWLY NORTHEAST NEAR THE LOW. MODELS ARE IN GOOD AGREEMENT WITH LARGE SCALE FLOW...BUT DETAILS ARE HARD TO RESOLVE WITH THIS PATTERN. FOR TODAY...EXPECT THE UPPER LOW TO MOVE SLOWLY EAST THROUGH THE DAY. THERE IS AMPLE MOISTURE WITH PWATS NEAR 1.5 INCHES...AND HEAVY RAIN SOUNDINGS FOR ALL AREAS. WILL TRY TO PINPOINT THE VORT AND HIT POPS HARDEST HERE AND CHANCE POPS ELSEWHERE. WILL MENTION HEAVY RAIN IN ALL AREAS. IN THE SOUTH...DEEP LAYERED SHEAR VALUES INCREASE THIS AFTERNOON/EVENING...AND THERE COULD BE SOME SEVERE WEATHER (MAINLY LARGE HAIL) WITH CAPES OVER 1000 J/KG AND LI/S TO -6C. SPC HAS A SLIGHT RISK FOR THIS AREA. IN ADDITION...GIVEN THE UPPER LOW AND ANY SUNSHINE THAT WE GET...CAN/T RULE OUT AN ISOLATED LANDSPOUT TYPE TORNADO/FUNNEL CLOUDS ALONG ANY BOUNDARY WITH VERY LOW LCL HEIGHTS NEAR ANY SUNNY BREAKS. HAVE MENTIONED SEVERE IN THE GRIDS FOR THE SOUTH THIS AFTERNOON. TEMPS MAY BE HELD DOWN ONCE AGAIN FROM PLENTY OF CLOUDS AND CONVECTION...WITH THE WARMEST READINGS IN THE FAR SW. FOR TONIGHT THROUGH FRI...EXPECT THE CONTINUATION OF CONVECTION NEARLY AT ANYTIME. IT APPEARS THAT THE BEST POTENTIAL FOR WIDESPREAD THUNDER WED NIGHT MAY CLIP THE FAR SOUTH...AND THE MAJORITY MAY OCCUR JUST SOUTH OF THE AREA NEAR THE SFC LOW AND STRONGER UPPER SUPPORT. MORE ORGANIZED CONVECTION IS POSSIBLE THU AFTERNOON THROUGH FRI AS THE SLOW MOVING COLD FRONT PUSHES THROUGH. FOR SAT...EXPECT RIDGING AND A DRY/WARM DAY WITH NO PRECIP EXPECTED. FOR SUNDAY...A SHORTWAVE WILL QUICKLY MOVE OUT OF SW FLOW ALOFT AND APPROACH THE SW BY AFTERNOON. HAVE INTRODUCED SOME THUNDER CHANCES HERE. && .HYDROLOGY... WE HAVE ISSUED AN AREAL FLOOD ADVISORY IN RANSOM/SARGENT/WILKIN/RICHLAND COUNTIES WHERE RADAR ESTIMATES OF 2-5 INCHES HAS FALLEN...AND A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT FOR AN AREA FROM NEAR ABERCROMBIE TO BARNESVILLE. HAVE MENTIONED HEAVY RAIN IN THE FORECAST TODAY AND TRAINING ECHOES WILL HAVE TO BE WATCHED WITH THE CONTINUED SLOW STORM MOTION. WILL MENTION THE HEAVY RAIN POTENTIAL IN THE HWO THIS MORNING. && .AVIATION... CONDITIONS WILL LIKELY DETERIORATE INTO THE MVFR/IFR RANGE AT ALL SITES THROUGH THE NIGHT. SOME IMPROVEMENT IS POSSIBLE BY LATE WED AFTERNOON ALONG AND WEST OF THE VALLEY. THUNDER WILL ALSO BE POSSIBLE THIS AFTERNOON AT ALL SITES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 535 AM CDT WED JUN 17 2009 MNZ003-017-022>024-027>032-040-NDZ039-049-052-053-181045- CLAY-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- CASS-RANSOM-SARGENT-RICHLAND- 535 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT. RIVER RISES ARE LIKELY ON THE WILD RICE NEAR ABERCROMBIE AND ON THE RED UPSTREAM OF FARGO FROM RECENT HEAVY RAIN. ADDITIONAL HEAVY RAIN MAY AGGRAVATE FLOODING CONCERNS HERE. THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL THE MAIN THREAT. THERE IS ALSO THE CHANCE FOR AN ISOLATED TORNADO THIS AFTERNOON IF SUNSHINE CAN BREAK THROUGH THE CLOUDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC CHANCES FOR THUNDERSTORMS...POSSIBLY SEVERE...WILL OCCUR THURSDAY AND FRIDAY IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. THE MAIN THREAT WILL BE LARGE HAIL AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY. MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-054- 181045- WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-WESTERN WALSH COUNTY- 535 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED TODAY THROUGH TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE BIGGEST THREAT WILL BE HEAVY RAIN NEAR STRONGER STORMS. THIS MAY CAUSE PONDING OF WATER IN POORLY DRAINED AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH FRIDAY IN EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE MAIN THREAT WILL BE HEAVY RAIN AND THE POTENTIAL FOR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY THROUGH FRIDAY. DK
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166001, 166002.